PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2005 March; 98(3): 136–137.
PMCID: PMC1079428

Myocardial infarction after aspirin

Dr Fox and his colleagues (January 2004, JRSM1) describe a patient who had a myocardial infarction in the course of a severe allergic reaction to aspirin. They suggest that the observed coronary vasospasm could have been due either to aspirin directly or to massive release of catecholamines during the anaphylactic reaction. In my opinion, the latter explanation is more likely. There are many reports of coronary vasospasm in severe anaphylaxis—for example, in allergic reactions to drugs such as amoxicillin2 and naproxen3 and even after a bee sting.4 Physicians should be cautious in using epinephrine in these circumstances since it can worsen the vasospasm.5

References

1. Fox DJ, Gray TP, Fath-Ordoubadi F. Myocardial infarction after aspirin treatment. J R Soc Med 2005; 98: 21-3 [PMC free article] [PubMed]
2. Lopez-Abad R, Rodriguez F, Garcia-Abujeta JL, Martin-Gil D, Jerez J. Myocardial ischemia due to severe amoxicillin allergy. J Investig Allergol Clin Immunol 2004; 14: 162-4 [PubMed]
3. Cistero A, Urias S, Guindo J, et al. Coronary artery spasm and acute myocardial infarction in naproxen associated anaphylactic reaction. Allergy 1992; 47: 576-8 [PubMed]
4. Magadle R, Weiner P, Waizman J, Pelled B. Acute myocardial infarction after honeybee sting. Harefuah 2000; 138: 543-5, 614 [PubMed]
5. Karch SB. Coronary artery spasm induced by intravenous epinephrine overdose. Am J Emerg Med 1989; 7: 485-8 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press